From Saint John, New Brunswick, Canada:
Our 9 year old son has had type 1 diabetes for 4 years. He is taking Regular insulin 3 times daily, before each meal, and NPH just before bedtime. He is in good control and is a healthy energetic boy otherwise. Beginning this coming fall, the lunch time at school will be decreased from 1 hour to 1/2 hour. Would a switch to the new Humalog lispro insulin be recommended in order for him to be included in this new lunchtime with his peers? The school has advised us that they are prepared to make an exception in the time for our son because of his diabetes but when we discussed this with our son he became upset and wanted us to find a way to control his insulin shot so he could stay with his friends at school and not be taken out of class.
It sounds like you, together your son, are taking really good care of the disease itself. Regarding your specific question, I agree with you that lispro could be a solution for the short lunchtime at school which would make it almost impossible to wait long enough before lunch if he were to continue taking Regular as he's doing now. I suggest that you ask your diabetes team what lispro dose your son should start with, although roughly it might be quite similar to the present dose of Regular.
Additional comments from The Editor:A pen injector with a Humalog cartridge is a great way to get Humalog at school. The B-D Mini even allows half-unit dosing.
Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.